Thunderstorm Wind, Clay
- When
- May 12, 6:50 PM CST
- Where
- Clay County, North Kansas City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.150, -94.583
Trees downed from thunderstorm winds.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 12, 1:37 PM CST, 5 hours 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
237 PM CDT THU MAY 12 2005
...DISCUSSION...
WATCHING STORMS DEVELOP ACROSS EASTERN KANSAS THIS AFTERNOON ALONG A
SURFACE BOUNDARY STRETCHING FROM NORTHEAST KANSAS INTO SOUTH
CENTRAL KANSAS. LOOKING FOR THOSE STORMS TO CONTINUE TO DEVELOP AND
MOVE NORTHEAST ACROSS EASTERN KANSAS INTO WESTERN MISSOURI. A NEARLY
STATIONARY/WARM FRONT STRETCHES FROM NORTHEAST KANSAS ACROSS CENTRAL
MISSOURI INTO CENTRAL ILLINOIS. INSTABILITY INDICIES INDICATE
PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...GENERALLY
ALONG AND NORTH OF THE BOUNDARIES. HOWEVER SURFACE BOUNDARIES IN THE
AREA SUGGEST LOCALLY ENHANCED HELICITY AND POSSIBLY TORNADOES.
ALSO LOOKING AT ANOTHER BATCH OF STORMS DEVELOPING OVER THE TEXAS
AND OKLAHOMA PANHANDLES. ALL THIS ACTIVITY MAY MERGE INTO A FAIRLY
LARGE MCS THAT WILL TRACK ACROSS THE REGION...BRINGING HEAVY RAIN TO
MUCH OF THE AREA. WILL CONTINUE TO THE FLASH FLOOD WATCH ACROSS
EXTREME NORTHEAST KANSAS AND NORTHWEST MISSOURI...WHERE SEVERAL
INCHES OF RAIN HAS ALREADY FALLEN OVER THE LAST 24 HOURS. SOUTH OF
THE NEARLY STATIONARY/WARM FRONT ACROSS CENTRAL MISSOURI...DEW
POINTS HAVE MIXED OUT...SO THAT AREA MAY HAVE TO WAIT UNTIL
OVERNIGHT BEFORE GETTING ANY PRECIP.
EXPECTING THE WIDESPREAD RAIN TO CONTINUE FRIDAY MORNING...BEFORE A
COLD FRONT IN THE LOW TO MID LEVELS PUSHES EAST ACROSS THE
AREA...PUSHING THE PRECIP CHANCES WITH IT. WILL BUMP UP POPS ACROSS
MOST OF THE FORECAST AREA FRIDAY. STILL THINKING THE RAIN WILL END
FAIRLY QUICKLY BEHIND THE SHORTWAVE.
COLD AIR MOVES IN BEHIND THE COLD FRONT...KNOCKING TEMPS DOWN TO
BELOW NORMAL FOR THE WEEKEND..MAINLY IN THE 60S. THE WARM
TEMPERATURES WILL RETURN NEXT WEEK...AS UPPER LEVEL RIDGING MOVES
BACK OVER THE REGION.
NRR
.PREV DISCUSSION...
430 AM THU...
HEAVY RAINS AND SEVERE THUNDERSTORMS WILL BE THE PRIMARY CONCERNS
TODAY INTO FRIDAY. RATHER COMPLEX SET UP DUE TO OLD BOUNDARY LEFT
OVER FROM YESTERDAYS STORMS...ANY NEW OUT FLOW BOUNDARIES GENERATED
FROM TODAYS ACTIVITY AND APPROACHING COLD FRONT. OUTFLOW BOUNDARY
LIES FROM SOUTHERN IL THROUGH CENTRAL MO TO A LOW OVER SOUTH CENTRAL
NE. THIS BOUNDARY IS EXPECTED TO LIFT NORTH THIS AFTERNOON BUT HAVE
CONCERNS COOLER/DRIER AIR ARRIVING FROM IL WILL BE TOO DEEP TO ERODE
OVER NORTHEAST MO.
NAM/GFS/UKMET/CANADIAN VERY SIMILAR IN DEVELOPING CONVECTION TODAY
ACROSS EASTERN KS INTO WESTERN MO AS LOW LEVEL JET VEERS IN RESPONSE
TO UPPER SYSTEM LIFTING NORTHEAST INTO THE NORTHERN HIGH PLAINS.
ISENTROPIC LIFT ALONG ENHANCED THETAE AXIS WILL HELP FOCUS STORMS
ACROSS EASTERN KS AND NORTHWEST MO. THE MODELS ALL APPEAR TO LATCH
ONTO A WEAK VORTICITY MAX OR VORTICITY LOBE HEADING NORTHEAST OUT OF
TX...SIMILAR TO WHAT OCCURRED YESTERDAY BUT NOWHERE AS STRONG. WATER
VAPOR IMAGERY HINTS AT A FEATURE BUT DIFFICULT TO TRACK. RADAR LOOPS
SHOW A COUPLE BANDS OF ELEVATED CONVECTION MOVING ACROSS NORTHEAST
KS AND NORTHWEST MO WITH A MORE ORGANIZED BAND OF STORMS WITH THE
COLD FRONT OVER NORTH CENTRAL KS. COLD FRONT IS AHEAD OF SCHEDULE
BUT ALL MODELS BASICALLY STOP ITS EASTWARD PUSH VERY SOON AS THE
UPPER LOW LIFTS NORTHEAST. AIRMASS PROGGED TO BE UNCAPPED THIS
AFTERNOON SO THE ELEVATED CONVECTION IS EXPECTED TO BECOME ROOTED
WITH THE SURFACE BOUNDARIES. MAIN SEVERE THREAT SHOULD BE FROM HAIL
AND WIND AS SOUNDINGS INDICATE LINEAR STRUCTURE...ALTHOUGH CANNOT
RULE OUT AN ISOLATED TORNADO OR TWO ALONG/NORTH OF QUASISTATIONARY
BOUNDARY.
AIRMASS HAS TEMPORARILY STABILIZED DUE TO PRONOUNCED EASTERLY FLOW
IN THE BOUNDARY LAYER. EXTENSIVE AREA OF STRATUS ATTESTS TO THE
STABLE ENVIRONMENT. THESE LOW CLOUDS COULD LEAD TO A MAJOR BUST
TEMPERATURE WISE...ESPECIALLY OVER NORTHEAST MO WHERE CLOUDS WILL BE
LAST TO CLEAR OUT. HAVE STARTED TO PARE BACK HIGHS ACROSS NORTHERN
MO. RIGHT REAR QUAD/ENTRANCE REGION OF UPPER LEVEL JET IS FORECAST
TO PASS ACROSS THE CENTRAL PLAINS TONIGHT. DEEPENING SURFACE LOW
OVER THE TX PANHANDLE AND STRENGTHENING 850MB JET IN RESPONSE TO
LIFT GENERATED FROM UPPER THE UPPER LEVEL SPEED MAX SHOULD RESULT IN
MORE WIDESPREAD AND HEAVY STORMS. RIGHT REAR QUAD IS FORECAST TO
LINGER ACROSS MO THROUGH TOMORROW SO WILL NEED TO MAINTAIN HIGH
POPS. TEMPERATURES WILL BE A CRAP SHOOT BOTH DAYS DUE TO THE RAIN
AND CLOUDS.
MJ
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM FRIDAY FOR
MOZ001-MOZ002-MOZ003-MOZ004-MOZ005-MOZ011-MOZ012-
MOZ013-MOZ014-MOZ020-MOZ021-MOZ022-MOZ028-MOZ029-
MOZ030-MOZ037-MOZ038.
KS...FLASH FLOOD WATCH UNTIL 7 AM FRIDAY FOR KSZ025-KSZ102-KSZ103-
KSZ104-KSZ105.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 102 PM CDT THU MAY 12 2005 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-131815- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM- SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY- CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS- JOHNSON-PETTIS-COOPER-BATES-HENRY- 102 PM CDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A NEARLY STATIONARY FRONT WHICH EXTENDS FROM NORTHEAST KANSAS ACROSS CENTRAL MISSOURI INTO CENTRAL ILLINOIS...WILL REMAIN IN THE VICINITY THROUGH THE EVENING. MEANWHILE ANOTHER SURFACE BOUNDARY STRETCHES FROM NORTHEAST KANSAS INTO SOUTH CENTRAL KANSAS. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THESE BOUNDARIES THIS AFTERNOON AND EVENING AND MOVE ACROSS MUCH OF EASTERN KANSAS AND NORTHERN MISSOURI. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED LATE TONIGHT. ALTHOUGH WIND FIELDS AND INSTABILITY FAVOR STORMS WHICH PRODUCE LARGE HAIL AND DAMAGING WINDS...THERE IS A CHANCE FOR A FEW TORNADOES TO FORM THIS AFTERNOON AND EVENING...ALONG AND JUST NORTH OF THE FRONTAL BOUNDARY. IN ADDITION...VERY HEAVY RAINFALL IS POSSIBLE OVER NORTHWEST AND WEST CENTRAL MISSOURI AND EAST CENTRAL KANSAS WITH UP TO TWO INCHES OF RAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE LIKELY TO CONTINUE THROUGH FRIDAY EVENING. A FEW OF THESE STORMS COULD BE SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL. THE COLD FRONT WILL EXIT THE REGION FRIDAY EVENING AND WITH IT THE THREAT OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE LIKELY TO BE NEEDED LATER TODAY AND TONIGHT...AND TO A LESSER DEGREE ON FRIDAY. NRR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 659 PM CDT THU MAY 12 2005 MOZ003-005>008-014>017-022>025-030>033-038>040-044>046-130600- ADAIR MO-CALDWELL MO-CARROLL MO-CHARITON MO-COOPER MO-DAVIESS MO- GRUNDY MO-HARRISON MO-HOWARD MO-JOHNSON MO-LAFAYETTE MO-LINN MO- LIVINGSTON MO-MACON MO-MERCER MO-PETTIS MO-PUTNAM MO-RANDOLPH MO- RAY MO-SALINE MO-SCHUYLER MO-SULLIVAN MO-WORTH MO- 659 PM CDT THU MAY 12 2005 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 262...IN EFFECT UNTIL 1 AM CDT FRIDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...CALDWELL...CARROLL...CHARITON...COOPER...DAVIESS...GRUNDY... HARRISON...HOWARD...JOHNSON...LAFAYETTE...LINN...LIVINGSTON... MACON...MERCER...PETTIS...PUTNAM...RANDOLPH...RAY...SALINE... SCHUYLER...SULLIVAN AND WORTH. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BETHANY... BOONVILLE...CHILLICOTHE...KIRKSVILLE...MARSHALL...MOBERLY... SEDALIA...TRENTON AND WARRENSBURG. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. CUTTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
702 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND GST KING CITY 40.05N 94.52W
05/12/2005 60 MPH GENTRY MO LAW ENFORCEMENT
&&
STOFLETPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
718 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST SAVANNAH 39.94N 94.83W
05/12/2005 60 MPH ANDREW MO EMERGENCY MNGR
60-75 MPH WIND GUSTS.
0650 PM HAIL SAVANNAH 39.94N 94.83W
05/12/2005 1.00 INCH ANDREW MO EMERGENCY MNGR
0705 PM TSTM WND GST PLATTE CITY 39.36N 94.78W
05/12/2005 60 MPH PLATTE MO PUBLIC
0708 PM TSTM WND GST 2 W ALBANY 40.25N 94.37W
05/12/2005 60 MPH GENTRY MO LAW ENFORCEMENT
60-70 MPH WIND GUSTS.
&&
STOFLETPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
746 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 6 S PLATTE CITY 39.27N 94.78W
05/12/2005 60 MPH PLATTE MO PUBLIC
0715 PM TSTM WND GST ALBANY 40.25N 94.33W
05/12/2005 60 MPH GENTRY MO EMERGENCY MNGR
TREES AND POWER LINES DOWN IN ALBANY.
0728 PM TSTM WND GST KANSAS CITY 39.12N 94.55W
05/12/2005 63 MPH JACKSON MO BROADCAST MEDIA
0730 PM HAIL 5 S BETHANY 40.20N 94.03W
05/12/2005 1.25 INCH HARRISON MO TRAINED SPOTTER
&&
STOFLETSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 746 PM CDT THU MAY 12 2005 KSZ025-102-MOZ001-002-004-011>013-020-130145- ANDREW MO-ATCHISON MO-ATCHISON KS-BUCHANAN MO-DE KALB MO-DONIPHAN KS- GENTRY MO-HOLT MO-NODAWAY MO- 746 PM CDT THU MAY 12 2005 TORNADO WATCH NUMBER 259 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI: ANDREW...ATCHISON...BUCHANAN...DE KALB...GENTRY...HOLT AND NODAWAY. IN KANSAS: ATCHISON AND DONIPHAN. SOME CITIES NO LONGER INCLUDED IN THIS TORNADO WATCH ARE ATCHISON... MARYVILLE...ROCKPORT AND ST JOSEPH. MOZ003-005>008-014>017-022>025-030>033-038>040-044>046-130600- ADAIR MO-CALDWELL MO-CARROLL MO-CHARITON MO-COOPER MO-DAVIESS MO- GRUNDY MO-HARRISON MO-HOWARD MO-JOHNSON MO-LAFAYETTE MO-LINN MO- LIVINGSTON MO-MACON MO-MERCER MO-PETTIS MO-PUTNAM MO-RANDOLPH MO- RAY MO-SALINE MO-SCHUYLER MO-SULLIVAN MO-WORTH MO- 746 PM CDT THU MAY 12 2005 SEVERE THUNDERSTORM WATCH NUMBER 262 REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...CALDWELL...CARROLL...CHARITON...COOPER...DAVIESS...GRUNDY... HARRISON...HOWARD...JOHNSON...LAFAYETTE...LINN...LIVINGSTON... MACON...MERCER...PETTIS...PUTNAM...RANDOLPH...RAY...SALINE... SCHUYLER...SULLIVAN AND WORTH. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BETHANY... BOONVILLE...CHILLICOTHE...KIRKSVILLE...MARSHALL...MOBERLY... SEDALIA...TRENTON AND WARRENSBURG. KSZ103>105-MOZ021-028-029-037-130200- CLAY MO-CLINTON MO-JACKSON MO-JOHNSON KS-LEAVENWORTH KS-PLATTE MO- WYANDOTTE KS- 746 PM CDT THU MAY 12 2005 TORNADO WATCH NUMBER 259 REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: CLAY...CLINTON...JACKSON AND PLATTE. IN KANSAS: JOHNSON...LEAVENWORTH AND WYANDOTTE. SOME CITIES IN THIS TORNADO WATCH INCLUDE KANSAS CITY AND OLATHE. CUTTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 747 PM CDT THU MAY 12 2005 MOZ005>007-014>016-022>024-030-031-130145- CALDWELL-CARROLL-DAVIESS-GRUNDY-HARRISON-LINN-LIVINGSTON-MERCER- PUTNAM-RAY-SULLIVAN- 747 PM CDT THU MAY 12 2005 ...SIGNIFICANT WEATHER ALERT FOR EASTERN CALDWELL...EASTERN DAVIESS...EASTERN HARRISON...GRUNDY...LIVINGSTON...MERCER...NORTHERN RAY...WESTERN CARROLL...WESTERN LINN...WESTERN PUTNAM AND WESTERN SULLIVAN COUNTIES... AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SALINE TO 5 MILES NORTH OF MELBOURNE TO SAMPSEL TO VIBBARD...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF LAMONI TO 13 MILES NORTHWEST OF TRENTON TO 10 MILES WEST OF CHILLICOTHE TO 28 MILES NORTHEAST OF KANSAS CITY... MOVING EAST AT 40 MPH. THESE STORMS WILL BE... NEAR UTICA BY 755 PM CDT. NEAR MERCER BY 800 PM CDT. NEAR REGAL BY 805 PM CDT. NEAR WHEELING BY 810 PM CDT. NEAR OSGOOD BY 815 PM CDT. NEAR POWERSVILLE BY 820 PM CDT. WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL...HEAVY RAIN AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THIS LINE OF STORMS AS IT CONTINUES TO MOVE ACROSS NORTH CENTRAL MISSOURI. SEAMAN
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
Trees downed from thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453803.